Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Clin Toxicol (Phila). 2012 Aug;50(7):571-3. doi: 10.3109/15563650.2012.705290. Epub 2012 Jul 17.

Fatal gastrointestinal hemorrhage after a single dose of dabigatran.

Author information

  • 1US Army, Carl R Darnall Army Medical Center, Department of Emergency Medicine, Fr Hood, TX, USA.

Abstract

INTRODUCTION:

Dabigatran (Pradaxa) is a new oral anticoagulant approved by the Food and Drug Administration (FDA), available internationally and indicated as an alternative to warfarin for the prevention of stroke and systemic embolism in patients with nonvalvular atrial fibrillation. Dabigatran does not require laboratory monitoring and its kinetics allow for a more rapid onset of action with a time to peak concentration of 1.25-1.5 h. We are reporting a fatality resulting from gastrointestinal bleeding after the ingestion of a single dose of dabigatran 150 mg.

CASE DETAILS:

A 92-year-old man with a medical history of chronic obstructive pulmonary disease, hypothyroidism, and atrial flutter presented to the emergency department with complaints of weakness and rectal bleeding. He was seen by his Cardiologist the day before and was found to be in new atrial fibrillation. He was prescribed dabigatran 150 mg twice daily for anticoagulation therapy. He took one dose of dabigatran 150 mg at 2200 and woke up the following morning before 0900 with profuse rectal bleeding. The initial vital signs in the emergency department, approximately 11 h after ingestion, were heart rate 72 beats/min, blood pressure 62/30 mmHg, and lab work showed hemoglobin 9.9 g/dL, international normalization ratio (INR) 1.99, blood urea nitrogen (BUN) 66 mg/dL, and creatinine (SCr) 1.4 mg/dL (creatinine clearance (CrCl) 24.2 mL/min). He was resuscitated with intravenous fluids, two units of packed red blood cells, two units of fresh frozen plasma, platelets, and vitamin K 10 mg intravenously. He was also given an unknown dose of erythromycin early in his hospital stay. An actively bleeding gastric ulcer was discovered and treated with local epinephrine injections. Approximately 48 h after his exposure, he received an additional two units of blood to treat his decreasing blood pressure (98/41 mmHg). On day three, his hemoglobin and hematocrit were stable at 10 g/dL and 30%, INR 1.6, he was extubated and off vasoactive medications. Day six of hospitalization, he began having maroon stools, his hemoglobin decreased to 8.1 g/dL and his platelets to 81 × 1000/mcL. On day seven, the hemoglobin decreased to 6.4 mg/dL. Despite aggressive resuscitative efforts and supportive care, he died.

DISCUSSION:

This case demonstrates the potential of a single dose of dabigatran 150 mg to result in a fatal gastrointestinal hemorrhage. This patient was started on the maximum dose with a CrCl 33.9 mL/min and on admission CrCl 24.2 mL/min, suggesting underlying renal insufficiency.

PMID:
22800505
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Informa Healthcare
    Loading ...
    Write to the Help Desk